Pfaffian Formulae for One Dimensional Coalescing and Annihilating Systems

Roger Tribe (University of Warwick)
Oleg Zaboronski (University of Warwick)


The paper considers instantly coalescing, or instantly annihilating, systems of one-dimensional Brownian particles on the real line. Under maximal entrance laws, the distribution of the particles at a fixed time is shown to be Pfaffian point processes closely related to the Pfaffian point process describing one dimensional distribution of real eigenvalues in the real Ginibre ensemble of random matrices. As an application, an exact large time asymptotic for the $n$-point density function for coalescing particles is derived.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 2080-2103

Publication Date: November 4, 2011

DOI: 10.1214/EJP.v16-942


  1. Arratia, Richard. Limiting point processes for rescalings of coalescing and annihilating random walks on ${\bf Z}\sp{d}$. Ann. Probab. 9 (1981), no. 6, 909--936. MR0632966 (83e:60098)
  2. ben Avraham and Masser. Correlation functions for diffusion-limited aggregation. Phys. Rev. E, 64, 2001. Math. Review number not available.
  3. ben-Avraham, Daniel; Brunet, Éric. On the relation between one-species diffusion-limited coalescence and annihilation in one dimension. J. Phys. A 38 (2005), no. 15, 3247--3252. MR2132708 (2005k:82070)
  4. van den Berg, J.; Kesten, Harry. Randomly coalescing random walk in dimension $\geq3$. In and out of equilibrium (Mambucaba, 2000), 1--45, Progr. Probab., 51, Birkh?user Boston, Boston, MA, 2002. MR1901947 (2003h:60142)
  5. Borodin, A.; Sinclair, C. D. The Ginibre ensemble of real random matrices and its scaling limits. Comm. Math. Phys. 291 (2009), no. 1, 177--224. MR2530159 (2010e:60012)
  6. Bramson, Maury; Griffeath, David. Clustering and dispersion rates for some interacting particle systems on ${\bf Z}$. Ann. Probab. 8 (1980), no. 2, 183--213. MR0566588 (81b:60106)
  7. Bramson, Maury; Lebowitz, Joel L. Asymptotic behavior of densities for two-particle annihilating random walks. J. Statist. Phys. 62 (1991), no. 1-2, 297--372. MR1105266 (92f:60121)
  8. Fontes, L. R. G.; Isopi, M.; Newman, C. M.; Ravishankar, K. The Brownian web: characterization and convergence. Ann. Probab. 32 (2004), no. 4, 2857--2883. MR2094432 (2006i:60128)
  9. B.U. Felderhof. Reports on Mathematical Physics, 1970, Vol. 1, p215 and 1971, Vol 2, p151-152. Math. Review number not available.
  10. Forrester, P. J., Nagao, T. Eigenvalue statistics of the real Ginibre ensemble. Phys. Rev. Lett. 99 (2007), 050603. Math. Review number not available.
  11. Ginibre, Jean. Statistical ensembles of complex, quaternion, and real matrices. J. Mathematical Phys. 6 1965 440--449. MR0173726 (30 #3936)
  12. bibitem Itzykson and Drouffe. {\it Statistical field theory, vol. 1}, CUP, 1991.
  13. Munasinghe, Ranjiva; Rajesh, R.; Tribe, Roger; Zaboronski, Oleg. Multi-scaling of the $n$-point density function for coalescing Brownian motions. Comm. Math. Phys. 268 (2006), no. 3, 717--725. MR2259212 (2007i:60132)
  14. Nonequilibrium statistical mechanics in one dimension. Edited by Vladimir Privman. Cambridge University Press, Cambridge, 1997. xviii+470 pp. ISBN: 0-521-55974-X MR1465690 (98h:82034)
  15. Sinclair, Christopher D. Averages over Ginibre's ensemble of random real matrices. Int. Math. Res. Not. IMRN 2007, no. 5, Art. ID rnm015, 15 pp. MR2341601 (2008f:82029)
  16. Sommers, Hans-Jürgen. Symplectic structure of the real Ginibre ensemble. J. Phys. A 40 (2007), no. 29, F671--F676. MR2371225 (2008i:82050)
  17. Sommers, Hans-Jürgen; Wieczorek, Waldemar. General eigenvalue correlations for the real Ginibre ensemble. J. Phys. A 41 (2008), no. 40, 405003, 24 pp. MR2439268 (2010j:15044)
  18. Encyclopedia of mathematical physics. Vol. 1, 2, 3, 4, 5.Edited by Jean-Pierre Françoise, Gregory L. Naber and Tsou Sheung Tsun.Academic Press/Elsevier Science, Oxford, 2006. Vol. 1: l+679 pp.; Vol. 2: l+729 pp.; Vol 3: l+645 pp.; Vol. 4: l+673 pp.; Vol. 5: l+549 pp. ISBN: 978-0-1251-2660-1; 0-12-512660-3 MR2238867 (2007k:00005)
  19. Soucaliuc, Florin; Tóth, Bálint; Werner, Wendelin. Reflection and coalescence between independent one-dimensional Brownian paths. Ann. Inst. H. Poincaré Probab. Statist. 36 (2000), no. 4, 509--545. MR1785393 (2002a:60139)
  20. Stembridge. Non-intersecting paths, Pfaffians and plane partitions. Adv. Math. 83 (1990), 96-131. MR1069389 (91h:05014)
  21. Tóth, Bálint; Werner, Wendelin. The true self-repelling motion. Probab. Theory Related Fields 111 (1998), no. 3, 375--452. MR1640799 (99i:60092)
  22. Xiong, Jie; Zhou, Xiaowen. On the duality between coalescing Brownian motions. Canad. J. Math. 57 (2005), no. 1, 204--224. MR2113855 (2005m:60187)

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.